We consider the unsplittable flow problem (UFP) and the closely related column-restricted packing integer programs (CPIPs). In UFP we are given an edge-capacitated graph G = (V,E) and k request pairs R 1, …, R k , where each R i consists of a source-destination pair (s i ,t i ), a demand d i and a weight w i . The goal is to find a maximum weight subset of requests that can be routed unsplittably in G. Most previous work on UFP has focused on the no-bottleneck case in which the maximum demand of the requests is at most the smallest edge capacity. Inspired by the recent work of Bansal et al. [3] on UFP on a path without the above assumption, we consider UFP on paths as well as trees. We give a simple O(logn) approximation for UFP on trees when all weights are identical; this yields an O(log2 n) approximation for the weighted case. These are the first non-trivial approximations for UFP on trees. We develop an LP relaxation for UFP on paths that has an integrality gap of O(log2 n); previously there was no relaxation with o(n) gap. We also consider UFP in general graphs and CPIPs without the no-bottleneck assumption and obtain new and useful results.


Rank Constraint Separation Oracle Request Path Packing Integer Program Unsplittable Flow 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, M., Chuzhoy, J., Khanna, S., Zhang, L.: Hardness of the undirected edge-disjoint paths problem with congestion. In: Proc. of IEEE FOCS, pp. 226–241 (2005)Google Scholar
  2. 2.
    Azar, Y., Regev, O.: Combinatorial algorithms for the unsplittable flow problem. Algorithmica 441(1), 49–66 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bansal, N., Friggstad, Z., Khandekar, R., Salavatipour, M.R.: A logarithmic approximation for unsplittable flow on line graphs. In: Proc. of ACM-SIAM SODA, pp. 702–709 (2009)Google Scholar
  4. 4.
    Bansal, N., Chakrabarti, A., Epstein, A., Schieber, B.: A Quasi-PTAS for unsplittable flow on line graphs. In: Proc. of ACM STOC, pp. 721–729 (2006)Google Scholar
  5. 5.
    Bar-Noy, A., Bar-Yehuda, R., Freund, A., Naor, J., Schieber, B.: A unified approach to approximating resource allocation and scheduling. JACM 48(5), 1069–1090 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bar-Noy, A., Guha, S., Naor, J., Schieber, B.: Approximating the Throughput of Multiple Machines in Real-Time Scheduling. SICOMP 31(2), 331–352 (2001)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Baveja, A., Srinivasan, A.: Approximation algorithms for disjoint paths and related routing and packing problems. Math. Oper. Res. 25(2), 255–280 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bienstock, D.: Approximate formulations for 0-1 knapsack sets. Oper. Res. Lett. 36(3), 317–320 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Calinescu, G., Chakrabarti, A., Karloff, H., Rabani, Y.: Improved approximation algorithms for resource allocation. In: Proc. of IPCO, pp. 439–456 (2001)Google Scholar
  10. 10.
    Carr, R.D., Fleischer, L., Leung, V.J., Phillips, C.A.: Strengthening integrality gaps for capacitated network design and covering problems. In: Proc. of ACM-SIAM SODA, pp. 106–115 (2000)Google Scholar
  11. 11.
    Carr, R., Vempala, S.: Randomized meta-rounding. Random Structures and Algorithms 20(3), 343–352 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chakrabarti, A., Chekuri, C., Gupta, A., Kumar, A.: Approximation Algorithms for the Unsplittable Flow Problem. Algorithmica 47(1), 53–78 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chekuri, C., Khanna, S., Shepherd, F.B.: An \(O(\sqrt{n})\) Approximation and Integrality Gap for Disjoint Paths and Unsplittable Flow. Theory of Computing 2, 137–146 (2006)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chekuri, C., Khanna, S., Shepherd, F.B.: Edge-Disjoint Paths in Planar Graphs with Constant Congestion. In: Proc. of ACM STOC, pp. 757–766 (2006)Google Scholar
  15. 15.
    Chekuri, C., Mydlarz, M., Shepherd, F.B.: Multicommodity Demand Flow in a Tree and Packing Integer Programs. ACM Trans. on Algorithms 3(3) (2007)Google Scholar
  16. 16.
    Chuzhoy, J., Guruswami, V., Khanna, S., Talwar, K.: Hardness of Routing with Congestion in Directed Graphs. In: Proc. of ACM STOC, pp. 165–178 (2007)Google Scholar
  17. 17.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. Algorithmica 18(1), 3–20 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Guruswami, V., Khanna, S., Shepherd, B., Rajaraman, R., Yannakakis, M.: Near-Optimal Hardness Results and Approximation Algorithms for Edge-Disjoint Paths and Related Problems. J. of Computer and System Sciences 67(3), 473–496 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Håstad, J.: Clique is Hard to Approximate within n 1ε. Acta Mathematica 182, 105–142 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kleinberg, J.M.: Approximation algorithms for disjoint paths problems. PhD thesis, MIT EECS (1996)Google Scholar
  21. 21.
    Kolliopoulos, S.G.: Edge-disjoint Paths and Unsplittable Flow. In: Gonzalez, T.F. (ed.) Handbook of Approximation Algorithms and Metaheuristics. Chapman & Hall/CRC, Boca Raton (2007)Google Scholar
  22. 22.
    Kolliopoulos, S.G., Stein, C.: Approximating disjoint-path problems using greedy algorithms and Packing Integer Programs. Math. Prog. A (99), 63–87 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kolman, P.: A Note on the Greedy Algorithm for the Unsplittable Flow Problem. Information Processing Letters 88(3), 101–105 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kolman, P., Scheideler, C.: Improved bounds for the unsplittable flow problem. J. of Algorithms 61(1), 20–44 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Pritchard, D.: Approximability of Sparse Integer Programs. In: Proc. of ESA (to appear, 2009); preprint, arXiv:0904.0859v1,
  26. 26.
    Raghavan, P.: Probabilistic Construction of Deterministic Algorithms: Approximating Packing Integer Programs. JCSS 37(2), 130–143 (1988)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency. Springer, Heidelberg (2003)Google Scholar
  28. 28.
    Shepherd, B., Vetta, A.: The Demand Matching Problem. Math. of Operations Research 32(3), 563–578 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Sherali, H., Adams, W.P.: A Hierarchy of Relaxations and Convex Hull Characterizations for Mixed-Integer Zero-One Programming Problems. Discrete Applied Mathematics and Combinatorial Operations Research and Computer Science 52 (1994)Google Scholar
  30. 30.
    Srinivasan, A.: Improved approximations for edge-disjoint paths, unsplittable flow, and related routing problems. In: Proc. of IEEE FOCS, pp. 416–425 (1997)Google Scholar
  31. 31.
    Srinivasan, A.: New Approaches to Covering and Packing Problems. In: Proc. of ACM-SIAM SODA, pp. 567–576 (2001)Google Scholar
  32. 32.
    Van Vyve, M., Wolsey, L.A.: Approximate Extended Formulations. Math. Prog. 105, 501–522 (2006)CrossRefzbMATHGoogle Scholar
  33. 33.
    Varadarajan, K., Venkataraman, G.: Graph Decomposition and a Greedy Algorithm for Edge-disjoint Paths. In: Proc. of ACM-SIAM SODA, pp. 379–380 (2004)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Chandra Chekuri
    • 1
  • Alina Ene
    • 1
  • Nitish Korula
    • 1
  1. 1.Dept. of Computer ScienceUniversity of IllinoisUrbanaUSA

Personalised recommendations